Valproic acid (VPA) has broad-spectrum anticonvulsant properties and is effective against many seizure types (e.g., atonic, myoclonic, atypical absence, and generalized tonic-clonic seizures) common to the population with developmental disability (DD).47 In one recent series, VPA was the AED prescribed most commonly in a population-based cohort of adults with a learning disability and epilepsy.48

Like carbamazepine, VPA is used commonly to treat bipolar affective disorder, particularly in patients who do not respond adequately to lithium, so it is speculated to have mood-stabilizing properties in epilepsy patients as well.49,50

VPA also may be useful in the treatment of panic and, possibly, of obsessive-compulsive disorder.51 Agitation and mood problems in association with central nervous system abnormalities, such as head trauma or seizures, may be particularly responsive to VPA therapy.52

VPA may lessen irritability and aggressive or self-injurious behavior among nonepileptic DD patients, including patients with dementia.53,54

Although, for most patients, VPA has minimal cognitive side effects,56,57 it may cause somnolence and rare acute toxic encephalopathies.58,59 In children with learning disabilities and complex partial seizures, VPA has been reported to induce or exacerbate hyperactivity and aggressive behavior.60 Similar kinds of reports have been noted with other AEDs, such as gabapentin, however.

Notable adverse effects of VPA include:55

  • weight gain
  • gastrointestinal upset
  • hyperandrogenism
  • polycystic ovary syndrome (PCOS)
  • neural tube defects in the offspring of pregnant patients

Adapted from: Ettinger AB, Barr WB, and Solomon SP. Psychotropic properties of antiepileptic drugs in patients with developmental disabilities. In: Devinsky O and Westbrook LE, eds. Epilepsy and Developmental Disabilities. Boston: Butterworth-Heinemann; 2001;219–230. With permission from Elsevier (www.elsevier.com).

Authored By: 
Sanford P. Solomon MD
William B. Barr MD
Alan B. Ettinger MD
I<
Reviewed By: 
Steven C. Schachter MD
on: 
Thursday, April 1, 2004